Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 147, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Oct 11, 1997, 5:43 PM MDT for Las Animas County, Colorado. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 11, 1997, 5:43 PM MDT (23:43 UTC)
- Expired
- Oct 11, 1997, 6:30 PM MDT
- In force
- 47 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 11, 6:02 PM MDT | Hail 0.75 | Hoehne, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 11, 5:00 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2393 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
314 WUUS1 KPUB 112346 RRA SVRPUB COC071-120030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 543 PM MDT SAT OCT 11 1997 * SEVERE THUNDERSTORM WARNING FOR CENTRAL LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO * UNTIL 630 PM MDT * SOME LOCATIONS AFFECTED OPEN COUNTRY EAST OF HIGHWAY 350 AND NORTH OF HIGHWAY 160 THROUGH 615 * AT 540 PM RADAR SHOWED A SEVERE STORM 6 MILES SOUTHEAST OF MODEL MOVING NORTHEAST AT 40 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. A TORNADO WATCH IS IN EFFECT. SEVERE STORMS CAN PRODUCE TORNADOES. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. AH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 2:36 PM MDT, 3 hours 7 minutes earlier.
Area forecast discussion, Oct 11, 2:36 PM MDT, 3 hours 7 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 230 PM MDT SAT OCT 11 1997 MULTITUDE OF FORECAST PROBLEMS TO CONTEND WITH TONIGHT AS A STRONG UPPER TROUGH MOVES INTO THE ROCKIES...WITH WINDY CONDITIONS AND UNSTABLE AIR AHEAD OF IT AND LARGE SCALE ASCENT AND COOLER AIR MOVING IN WITH THE TROUGH. AN AREA OF CSI INDUCED PRECIPITATION DEVELOPED OVER THE EASTERN SAN JUAN MOUNTAINS THIS MORNING...AND THIS AREA HAS WEAKENED AND SHIFTED EAST. THIS AREA MAY HOLD TOGETHER THIS EVENING ON THE ANTICYCLONIC SHEAR OF THE APPROACHING JET...MOVING OUT ONTO THE PLAINS. THE AIRMASS IS RELATIVELY DRY...BUT CSI MAY TAKE OFF WHEN IT MOVES INTO MOISTER AIR FARTHER EAST ON THE PLAINS. THE IMMEDIATE CONCERNS FOR LATE THIS AFTERNOON AND EVENING ARE FOR ISALLOBARIC WINDS ON PORTIONS OF THE PLAINS AND THE POTENTIAL FOR SEVERE WEATHER. A DEVELOPING SURFACE LOW OVER NORTHERN COLORADO IS INTENSIFYING WINDS ON THE PLAINS THIS AFTERNOON ...WITH SOME AREAS MEETING HIGH WIND CRITERIA. THIS LOW SHOULD LIFT OFF TO THE NORTHEAST BY EARLY THIS EVENING...ALLOWING A REDUCTION IN THE WIND SPEEDS ON THE PLAINS. CONCERNING SEVERE POTENTIAL ON THE PLAINS...IT WILL TAKE SOME SORT OF TRIGGER TO RELEASE THE INSTABILITY AND ITS HARD TO FIND ANYTHING AT THE MOMENT. STILL...IF THE STORMS DO GO...THEY WILL HAVE PLENTY OF INSTABILITY...NOT TO MENTION THE HELICITY AVAILABLE TO PRODUCE SUPERCELLS. IT LOOKS LIKE SNOW SHOULD START IN THE EASTERN SAN JUAN MOUNTAINS BY MIDNIGHT TONIGHT...THEN SPREAD EAST INTO THE SAN LUIS VALLEY AND THEN THE SANGRE DE CRISTOS BY LATE TONIGHT. THE SNOW MODEL DOES NOT SUPPORT ANYTHING PAST ADVISORY CRITERIA. THE PIKES PEAK REGION AND WET MOUNTAINS WILL HAVE TO WAIT UNTIL THE SECOND PERIOD FOR ANY SIGNIFICANT SNOWFALL. FWC GUIDANCE FOR TONIGHT LOOKS GENERALLY REASONABLE. POPS SEEM A LITTLE HIGH AT COS AND PUB...WITH MAINLY A THREAT OF CONVECTIVE PRECIPITATION. ALSO...THE MIN AT COS LOOKS TOO LOW GIVEN THAT THE FRONT SHOULDN'T COME THROUGH UNTIL AFTER THE FIRST PERIOD. HAYNES
In the hours before
Special weather statement, Oct 11, 12:25 PM MDT, 5 hours 18 minutes before
COZ060>081-120600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1225 PM MDT SAT OCT 11 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ...HIGH WIND WARNING THIS AFTERNOON FOR EL PASO COUNTY AND ALSO FOR THE WESTERN PORTIONS OF LAS ANIMAS AND HUERFANO COUNTIES... ...SEVERE THUNDERSTORMS POSSIBLE ON THE PLAINS THIS AFTERNOON AND EVENING... ...SNOW LIKELY IN THE MOUNTAINS AND HIGH VALLEYS TONIGHT... THERE ARE A NUMBER OF SIGNIFICANT HAPPENINGS IN SOUTHERN COLORADO WEATHER TODAY INCLUDING STRONG WINDS...POSSIBLE SEVERE WEATHER ...AND THE APPROACH OF A WINTER-LIKE STORM. WINDS IN ADVANCE OF THE STORM WILL BLOW FROM THE SOUTH OR SOUTHWEST AT 20 TO 40 MPH ACROSS MUCH OF SOUTHERN COLORADO TODAY. SOME AREAS WILL EVEN SEE GUSTS WELL IN EXCESS OF 50 MPH. STRONG WINDS OF 40 TO 60 MPH WILL CONTINUE THIS AFTERNOON IN THE COLORADO SPRINGS...WALSENBURG AND TRINIDAD AREAS. DRIVERS OF HIGH PROFILE VEHICLES OR VEHICLES PULLING TRAILERS SHOULD BE PREPARED FOR SUDDEN...STRONG GUSTY WINDS AND AREAS OF BLOWING DUST THIS AFTERNOON. LOW LEVEL MOISTURE AND WIND SHEAR PROFILES ARE FAVORABLE FOR DEVELOPMENT OF SUPERCELL THUNDERSTORMS OVER THE PLAINS EAST OF PUEBLO THIS AFTERNOON OR EVENING. DAMAGING WINDS...LARGE HAIL AND TORNADOES ARE ALL POSSIBLE WITH ANY SUPERCELLS THAT DEVELOP ...ESPECIALLY IN KIOWA...BENT...PROWERS...CROWLEY...OTERO AND BACA COUNTIES. TONIGHT...AN APPROACHING WINTER-LIKE STORM WILL MOVE EAST OVER SOUTHERN COLORADO. THIS STORM WILL BRING THE FIRST SIGNIFICANT SNOWFALL OF THE SEASON TO THE COLORADO HIGH COUNTRY WITH SEVERAL INCHES OF ACCUMULATION EXPECTED IN MANY AREAS BY SUNDAY EVENING. INITIALLY...THE INCOMING STORM WILL BRING RAIN SHOWERS TO THE LOWER ELEVATIONS OF SOUTHERN COLORADO. THIS RAIN WILL LIKELY CHANGE TO SNOW ACROSS THE MOUNTAINS AND HIGH VALLEYS LATER TONIGHT. THE SAN LUIS VALLEY COULD SEE ONE TO THREE INCHES ACCUMULATION OVERNIGHT...AND SEVERAL INCHES WILL LIKELY ACCUMULATE IN THE EASTERN SAN JUAN MOUNTAINS. OVER THE PLAINS...RAIN WILL LIKELY CHANGE TO SNOW ABOVE 4500 FEET SUNDAY NIGHT. SINCE ANY SEVERE WEATHER IS EXPECTED TO BE WELL EAST OF PUEBLO...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. HAYNES
Special weather statement, Oct 11, 12:32 PM MDT, 5 hours 11 minutes before
COZ060>081-120600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1225 PM MDT SAT OCT 11 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ...HIGH WIND WARNING THIS AFTERNOON FOR EL PASO COUNTY AND ALSO FOR THE WESTERN PORTIONS OF LAS ANIMAS AND HUERFANO COUNTIES... ...SEVERE THUNDERSTORMS POSSIBLE ON THE PLAINS THIS AFTERNOON AND EVENING... ...SNOW LIKELY IN THE MOUNTAINS AND HIGH VALLEYS TONIGHT... THERE ARE A NUMBER OF SIGNIFICANT HAPPENINGS IN SOUTHERN COLORADO WEATHER TODAY INCLUDING STRONG WINDS...POSSIBLE SEVERE WEATHER ...AND THE APPROACH OF A WINTER-LIKE STORM. WINDS IN ADVANCE OF THE STORM WILL BLOW FROM THE SOUTH OR SOUTHWEST AT 20 TO 40 MPH ACROSS MUCH OF SOUTHERN COLORADO TODAY. SOME AREAS WILL EVEN SEE GUSTS WELL IN EXCESS OF 50 MPH. STRONG WINDS OF 40 TO 60 MPH WILL CONTINUE THIS AFTERNOON IN THE COLORADO SPRINGS...WALSENBURG AND TRINIDAD AREAS. DRIVERS OF HIGH PROFILE VEHICLES OR VEHICLES PULLING TRAILERS SHOULD BE PREPARED FOR SUDDEN...STRONG GUSTY WINDS AND AREAS OF BLOWING DUST THIS AFTERNOON. LOW LEVEL MOISTURE AND WIND SHEAR PROFILES ARE FAVORABLE FOR DEVELOPMENT OF SUPERCELL THUNDERSTORMS OVER THE PLAINS EAST OF PUEBLO THIS AFTERNOON OR EVENING. DAMAGING WINDS...LARGE HAIL AND TORNADOES ARE ALL POSSIBLE WITH ANY SUPERCELLS THAT DEVELOP ...ESPECIALLY IN KIOWA...BENT...PROWERS...CROWLEY...OTERO AND BACA COUNTIES. TONIGHT...AN APPROACHING WINTER-LIKE STORM WILL MOVE EAST OVER SOUTHERN COLORADO. THIS STORM WILL BRING THE FIRST SIGNIFICANT SNOWFALL OF THE SEASON TO THE COLORADO HIGH COUNTRY WITH SEVERAL INCHES OF ACCUMULATION EXPECTED IN MANY AREAS BY SUNDAY EVENING. INITIALLY...THE INCOMING STORM WILL BRING RAIN SHOWERS TO THE LOWER ELEVATIONS OF SOUTHERN COLORADO. THIS RAIN WILL LIKELY CHANGE TO SNOW ACROSS THE MOUNTAINS AND HIGH VALLEYS LATER TONIGHT. THE SAN LUIS VALLEY COULD SEE ONE TO THREE INCHES ACCUMULATION OVERNIGHT...AND SEVERAL INCHES WILL LIKELY ACCUMULATE IN THE EASTERN SAN JUAN MOUNTAINS. OVER THE PLAINS...RAIN WILL LIKELY CHANGE TO SNOW ABOVE 4500 FEET SUNDAY NIGHT. SINCE ANY SEVERE WEATHER IS EXPECTED TO BE WELL EAST OF PUEBLO...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. HAYNES
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 4:48 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 42 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.